Oklahoma, 2020

Hail in Oklahoma, April 2, 2020

April 2, 2020 · NWS OUN · 2 events in 2 counties and zones

An isolated thunderstorm produced a report of severe hail in west-central Oklahoma during the late evening of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An isolated thunderstorm produced a report of severe hail in west-central Oklahoma during the late evening of the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 2, 5:57 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 2, 5:57 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Norman OK
657 PM CDT Thu Apr 2 2020

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 319 PM CDT Thu Apr 2 2020

The cold front has moved into northwest Oklahoma with winds
northwest at Gage and Woodward. This front will continue to move
southeast and should move through quicker than the previous
forecast indicated, especially with the high pressures observed in
the central and northern High Plains. With the cold temperatures
(mid 20s) in east central Colorado and northwest Kansas, there is
the potential of getting freezing temperatures into northwest
Oklahoma early Friday morning.

There is a decent amount of convective inhibition across the area
this afternoon, but we will also have some forcing from the cold
front and water vapor satellite this afternoon shows a small
shortwave moving into western Oklahoma which could aid in
convection, so SPC's marginal risk looks reasonable for late this
afternoon and early this evening. But with the capping inversion,
do not expect widespread convection. Later tonight as the front
continues to move through, showers will become more widespread
especially in the east and southeast after 06Z.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 243 PM CDT Thu Apr 2 2020

A fairly active pattern will continue into next week with storm
chances across part of the area most days. Temperatures will be
quite chilly on Saturday (including some freezing temperatures
Saturday morning) followed by a fairly quick warmup toward
Tuesday/Wednesday.

Friday's cold front will leave us with some lingering showers in
southeast Oklahoma and much colder temperatures Friday night. Friday
night lows will drop into the upper 20s in far northwest Oklahoma to
the mid 30s from southwest up through central Oklahoma to the lower
40s in south central Oklahoma.

Some scattered showers may again develop across parts of southern
Oklahoma and north Texas on Saturday in response to some mid
level warm air advection. Temperatures will struggle to get out of
the 50s.

Somewhat better chances for storms will arrive Sunday and Monday
across southeast portions of the forecast area as a southerly
fetch of warm moist surface air returns and a series of
disturbances make their way through upper level southwest flow.
Temperatures will also quickly warm up under this regime.

Temperatures are expected to peak in the 80s on Tuesday and
Wednesday. Position of the dryline on Tuesday will have to be
watched to see how low RH values might go in far western parts of
the forecast area. For now, stuck with the blend which gives some RH
values in the mid to upper teens. Winds are forecasted light enough
to preclude any fire weather danger at this point.

The next major system will arrive late next week as this fairly
active pattern continues.

Day

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Thu Apr 2 2020

Although some sites have broken out of the lower ceilings this
afternoon. Anticipate MVFR ceilings redeveloping this evening with
the potential for some IFR conditions overnight as a strong cold
front sweeps south through the area. Gusty south winds will be
replaced with gusty north winds as the front moves across. Expect
MVFR conditions to linger through much of the forecast with only a
gradual drop-off in wind speeds toward the end of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  40  44  37  56 /  50  30  10  20
Hobart OK         39  49  34  56 /  30  10  10  30
Wichita Falls TX  49  54  40  58 /  20  20  10  30
Gage OK           31  50  29  58 /  20  10   0  10
Ponca City OK     38  43  34  56 /  70  50  10  10
Durant OK         59  64  43  60 /  30  60  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....14
AVIATION...30
Hazardous weather outlook, Apr 2, 6:59 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
759 PM CDT Thu Apr 2 2020

OKZ004>048-050>052-TXZ083>090-040100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
759 PM CDT Thu Apr 2 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms will be possible tonight across Oklahoma
and western north Texas. However, severe weather is not expected.

.Freezing Temperatures...
Temperatures in far northwest Oklahoma are expected to fall to
near freezing late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There will be a chance of thunderstorms each day through the
period. Storms generally will be most numerous in southern
Oklahoma and north Texas. Severe storms are unlikely.

.Freezing Temperatures...
Temperatures in portions of northwest Oklahoma are expected to
fall to near freezing again late Friday night into Saturday
morning.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Apr 2, 4:58 PM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
558 PM CDT Thu Apr 2 2020

OKZ016-022330-
Custer OK-
558 PM CDT Thu Apr 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Custer County Until
630 PM CDT...

AT 557 PM CDT, a strong thunderstorm was located near Butler, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3571 9936 3581 9907 3581 9906 3557 9896
      3556 9937
TIME...MOT...LOC 2257Z 253DEG 12KT 3565 9924

30
Special weather statement, Apr 2, 5:10 PM CST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
610 PM CDT Thu Apr 2 2020

OKZ014-021-022345-
Roger Mills OK-Beckham OK-
610 PM CDT Thu Apr 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Roger Mills and
north central Beckham Counties Until 645 PM CDT...

AT 607 PM CDT, a strong thunderstorm was located 8 miles northwest of
Sayre, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3535 9980 3544 9980 3555 9956 3533 9953
TIME...MOT...LOC 2307Z 253DEG 12KT 3540 9973

30
Special weather statement, Apr 2, 7:45 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
845 PM CDT Thu Apr 2 2020

OKZ014-021-030215-
Roger Mills OK-Beckham OK-
845 PM CDT Thu Apr 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR south central Roger Mills and
northwestern Beckham Counties Until 915 PM CDT...

AT 843 PM CDT, a strong thunderstorm was located 6 miles north of
Erick, moving northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3519 9990 3535 9999 3552 9967 3528 9953
TIME...MOT...LOC 0143Z 244DEG 17KT 3530 9987

30

The radar

The Altus AFB radar (KFDR), 119 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Beckham

When
April 2, 8:40 PM CST
Where
Beckham County, 3.95 mi SW of Sayre
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.260, -99.690

Golf ball sized hail at mile marker 18 on I-40.

Hail, Kiowa

When
April 2, 10:50 PM CST
Where
Kiowa County, 9.82 mi NW of Lone Wolf
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.100, -99.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887135, 887136.